I know I’ve been saying this a lot lately but is it really the end of November? I’ve sat down to write several blog posts over the weeks but monitors beeping kept interrupting or projects on the house needed to be done. Colby spent most of October with a 101 degree fever and a tremor in his right hand. He had good lab work, his chest x-rays didn’t show pneumonia. I was stumped. His pediatrician was stumped. Colby was miserable. I finally sat down with a calendar and all my apps that I use to track his seizures, his blood pressure and medication changes.
The fever didn’t start until I upped his seizure med to his final therapeutic dose and weaned him off his old seizure medication. Weird, right? I called the neurologist to find out her thoughts on it. I left her a message saying labs were good, x-rays were good and urinalysis was good so the only thing I was left with was medication related. Nope, not the cause is what the nurse passed on to me. I explained that I could find no other explanation and that I was going to try and back him off the dose and see what happened. She said the doctor agreed to that plan but was sure it would do nothing. When it did nothing she wanted us to get a urinalysis done. Again I relayed the information that he’d just had a urinalysis that was clean. The “uhhhhhh, huuuuuhhhhmmmm, went on for a long time while she thought about that. She agreed that if he had just had a clean UA than it was quite possible that the medication was the cause.
Twelve hours after lowering his dose the fever was gone and twenty four hours later the tremoring was gone. I was convinced. If the tremor had stayed I think it would have been a fluke or some crazy long virus but because they both went away I was pretty convinced that was the source of the problem. So what happens when you lower a seizure medication from therapeutic dose? More seizures of course!
His longest seizure was three minutes. Do you know how long three minutes is during a seizure? It feels like forever! Up to this point his longest seizure was just under two minutes. I had a rescue medication when he first started having seizures but it was only good for three months. Three minutes is way too close to the five minute point of needing a rescue med for me! Luckily by this point his appointment with the neurologist was only a few days away.
The appointment went well. The doctor agreed that the medication had caused the fever and that he should not be on that dose anymore. We discussed the possibility that he might need low doses of his previous medication and a low dose of the current medication to control his seizures. For now that is what we are doing. No matter how many times I try to get him off of lots of medication Colby throws something else at me and needs another. I told Colby I didn’t think that was very funny at all and he laughed! Typical of him right?
It’s been two and a half weeks since he’s been on his current doses of both medications and so far so good. Hopefully it stays that way. This last week Colby and I went down to Primary’s and spent the night in the Rapid Treatment Unit or the RTU. He had a pH study done which means they stuck a probe down his nose for 24 hours. Every time he threw up or burped I had to record it on a little monitor attached to the probe. Neither one of us slept well for a variety of reasons and we were both so happy to be done the next day. I have not gotten the results of that study back yet but the radiologist that read his chest x-ray checking for the correct placement of the probe said he still has hazy lungs. It’s looking like he’s aspirating a lot more than anybody thinks he is. Hopefully the study will tell us what we need to know to make a decision on doing the stomach surgery or not.
A lot more happened this month but that is a post for another day. Did you know that when a water main two houses down from your house blows through the street it can cause your garbage disposal to blow all the gaskets out and cause crazy water leaks? It can. I’ll tell you more soon!